Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 260, NWS North Platte, NE

August 11, 2016Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2016, 4:07 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 4:07 PM CDT (21:07 UTC)
Expired
Aug 11, 2016, 4:30 PM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Garfield County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KLBF 112107
SVRLBF
NEC071-183-112130-
/O.NEW.KLBF.SV.W.0260.160811T2107Z-160811T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 430 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH
  OF FORT HARTSUFF STATE PARK...OR 13 MILES NORTHEAST OF
  BURWELL...MOVING NORTHEAST AT 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  GABLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4183 9865 4181 9898 4193 9905 4209 9877
      4209 9873
TIME...MOT...LOC 2107Z 249DEG 6KT 4190 9894 

HAIL...1.75IN
WIND...<50MPH
 
$$

JACOBS
1 follow-up statement
305 
WWUS53 KLBF 112120
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT THU AUG 11 2016

NEC071-183-112130-
/O.CON.KLBF.SV.W.0260.000000T0000Z-160811T2130Z/
WHEELER NE-GARFIELD NE-
420 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN WHEELER AND EASTERN GARFIELD COUNTIES...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
FORT HARTSUFF STATE PARK...OR 14 MILES NORTHEAST OF BURWELL...MOVING
EAST AT 5 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GABLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4181 9898 4193 9905 4209 9877 4209 9873
      4182 9875
TIME...MOT...LOC 2120Z 249DEG 6KT 4191 9892 

HAIL...1.25IN
WIND...<50MPH
 
$$

JACOBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:13 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 11, 3:13 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Friday)
Issued at 307 PM CDT Thu Aug 11 2016

Tonight and Friday...the sfc cold front across Ncntl Neb will be
the focus for scattered thunderstorms late this afternoon and
this evening. A subtropical disturbance is moving north from KS
and poised to operate on the front. Around 1.5 inches of ambient
precipitable water is in place.

A second disturbance across Ern WY is forecast to move southeast
through Nebraska tonight. This rain would be in the form of
elevated thunderstorms. POPs for both systems are capped at 40
percent to reflect scattered storm coverage.

Lows tonight fall into the 50s to mid 60s. The drier air moves
into Wrn Neb overnight with residual 60+ dew points still in
place across Ncntl Neb. A blend of guidance plus bias correctionsuggested
highs in the low to mid 80s Friday. Dew points continue to slowly
drop with light north winds reducing dew points into the 50s
across all areas by late afternoon.

CAPE and bulk effective shear are quite high this
afternoon...3000-4000 J/KG and 40 to 50 kt which would support
strong or severe storm development with any storms which become
rooted in the lower layers of the atmosphere.

.LONG TERM...(Friday night through Thursday)
Issued at 307 PM CDT Thu Aug 11 2016

Friday Night through Sunday: The main concerns this period are
precipitation chances through Saturday night and temperatures.
Confidence is low for any strong storms during this period, with
no severe storms expected. Northwest flow and cooler temperatures
aloft at low-levels, compared to what we have seen early this week,
should bring about near normal high and low temperatures for this
period.

The base of a long wave trough aloft at 500 hPa will be over
roughly the eastern Central Plains at the start of the period
while ridging will be ongoing over the west coast CONUS. The
longwave trough will slowly move east over the upper Great Lakes
as the west coast ridge becomes less amplified and moves east into
the intermountain West/central Great Basin by early Sunday.
Ridging will be ongoing across western and north central NE Sunday
as the ridge then moves over the southern and central Rockies. By
and large, northwest flow will prevail aloft around 20-25 kts in
the first half of the period then becoming more weak thereafter.
Two short-wave troughs will lead to slight chances for
precipitation early tomorrow night then increased chances on
Saturday. Meanwhile, the surface pattern will be rather innocuous,
with elongated surface low pressure south and east of the forecast
area at the start of the period and broad high pressure moving in.
By Saturday afternoon, broad surface high pressure will be in
place overhead across the Northern/Central Plains and the
Upper/Middle Mississippi valley. This pattern doesn't change much
by Sunday with the aforementioned broad area of high pressure
centered now more over the Upper/Middle Mississippi valley and
upper Great Lakes.

By the start of the period, the atmospheric column will be
notably drier compared to now, with precipitable water values
approaching seasonal normals, at about 0.9-1.0 inches. May see a
few isolated rain showers/thunderstorms across extreme western NE
Saturday night, mainly before midnight, with the first
disturbance. Otherwise, the best chances for precipitation will be
Saturday afternoon/evening when a short-wave trough provides
large-scale broad weak ascent as it moves southeast through the
area. This combined with low instability on Saturday will provide
the best chances for rain showers/thunderstorms during this
period. In regard to thunderstorms, increased chances for
thunderstorms primarily across western NE with rain showers more
probable elsewhere. Afterward, Sunday is anticipated to be mainly
dry across the forecast area with the aforementioned ridge
building. SPC has the western two-thirds of the forecast area in a
general thunderstorm area on Saturday, which appears appropriate
given the instability, weak 0-6 km shear attributable to the weak
flow aloft, and available moisture.

Sunday Night through Thursday: Looking ahead, the general pattern
appears mostly dry with a few opportunities for rain
showers/thunderstorms. However, low likelihood for any severe
weather or moderate-heavy rainfall through mid week at this time.
Mid-level flow will stay primarily west northwest and temperatures
aloft at low-levels stay moderated. In general, highs are
anticipated to be slightly near normal during this period and low
temperatures near to slightly above normal. Start to see more
appreciable differences in the deterministic guidance in the large
scale pattern beginning Wednesday with the ECMWF being stronger in
amplitude and different in phase/location with mid-level trough
over the Canadian Prairies - GFS is a bit slower in comparison.
This will more so influence and complicate temperatures/PoPs a bit
Thursday and lowers confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Aug 11 2016

The SREF and ECM suggest VFR cigs late tonight and Friday morning.
By 06z this evening...the cold front moving through Ncntl Neb this
afternoon should be south and east of the area. Drier air will be
in place with dew points in the lower 50s. This will reduce the
risk of MVFR cigs...currently underway across parts of Western and
North Central Nebraska.

Scattered strong to severe thunderstorms are possible ahead of a cold
front moving through North Central Nebraska this afternoon and
this evening...mainly affecting areas east of highway 83.
Isolated strong or severe thunderstorms are possible across
Western Nebraska...associated with an upper level disturbance
moving through Northeast Wyoming this afternoon. These storms will
affect Western Nebraska later this afternoon and this evening.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...ET
AVIATION...CDC
Hazardous weather outlook, Aug 11, 3:40 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT THU AUG 11 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT THU AUG 11 2016 /240 PM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS
EVENING WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPING
ALONG THE FRONT. THE AREA OF CONCERN IS GENERALLY ALONG AND EAST
OF A LINE FROM SPENCER TO ATKINSON TO CALLAWAY TO HAYES CENTER.
ISOLATED STRONG OR SEVERE STORMS ARE POSSIBLE ACROSS WESTERN
NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE THREAT WITH ANY
STORMS WHICH BECOME SEVERE. ISOLATED LANDSPOUTS ARE POSSIBLE UNTIL
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND. AT THIS TIME
THE PROBABILITY FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 11, 3:34 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU AUG 11 2016

NEZ038-112100-
CUSTER NE-
334 PM CDT THU AUG 11 2016

...SPECIAL WEATHER STATEMENT...

AT 333 PM CDT...THE PUBLIC REPORTED A LANDSPOUT NEAR SARGENT...OR
NEAR TAYLOR...MOVING NORTHEAST AT 15 MPH.

WINDS NEAR 50 MPH WILL BE POSSIBLE WITH THIS PHENOMENON.

LOCATIONS IMPACTED INCLUDE...
SARGENT AND DIVIDE HILL.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 111 AND 121.

LAT...LON 4157 9937 4174 9945 4174 9922 4166 9922
TIME...MOT...LOC 2033Z 229DEG 11KT 4169 9934

CDC
Local storm report, Aug 11, 3:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FUNNEL CLOUD     3 N SARGENT             41.68N 99.37W
08/11/2016                   CUSTER             NE   FIRE DEPT/RESCUE

            LANDSPOUT. RADAR INDICATED AN ISOLATED SHOWER IN THE
            AREA.

&&

CCOLE
Special weather statement, Aug 11, 3:49 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT THU AUG 11 2016

NEZ027>029-112145-
GARFIELD NE-WHEELER NE-LOUP NE-
349 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN
WHEELER...GARFIELD AND SOUTHEASTERN LOUP COUNTIES UNTIL 445 PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ERICSON TO NEAR SARGENT. MOVEMENT WAS
NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...3/4 OF RAINFALL...HALF INCH HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURWELL...TAYLOR...BARTLETT...ERICSON...GABLES...DEVERRE...
HOMESTEAD KNOLLS CAMPGROUND...
KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AND VIRGINIA SMITH
DAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 122 AND 124.
 HIGHWAY 281 BETWEEN MILE MARKERS 134 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4181 9832 4174 9874 4174 9943 4175 9944
      4206 9885
TIME...MOT...LOC 2048Z 210DEG 9KT 4185 9873 4170 9932

CDC
Special weather statement, Aug 11, 3:54 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT THU AUG 11 2016

NEZ028-029-112200-
GARFIELD NE-WHEELER NE-
354 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN
GARFIELD COUNTIES UNTIL 500 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF ERICSON...OR 17 MILES EAST OF BURWELL...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARTLETT...ERICSON...FOUR CORNERS...GABLES...CUMMINSVILLE AND BUFFALO
FLATS.

THIS INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 137 AND 157.

LAT...LON 4174 9860 4174 9904 4208 9902 4208 9837
TIME...MOT...LOC 2054Z 194DEG 8KT 4185 9880

JACOBS
Local storm report, Aug 11, 4:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          3 N SARGENT             41.68N 99.37W
08/11/2016                   CUSTER             NE   PUBLIC

            LANDSPOUT TORNADO. PICTURES PROVIDED VIA SOCIAL MEDIA

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:15 PM CDTSpecial Weather StatementLBFGarden45 min
Aug 10, 8:28 PM CDTSpecial Weather StatementLBFCherry47 min
Aug 10, 9:02 PM CDTSpecial Weather StatementLBFCherry43 min
Aug 10, 11:01 PM CDTSpecial Weather StatementLBFCherry44 min
Aug 10, 11:54 PM CDTSpecial Weather StatementLBFGarden51 min
Aug 11, 3:34 PM CDTSpecial Weather StatementLBFValley26 min
Aug 11, 3:49 PM CDTSpecial Weather StatementLBFGarfield56 min
Aug 11, 3:54 PM CDTSpecial Weather StatementLBFGarfield, Wheeler66 min
Aug 11, 4:16 PM CDTSpecial Weather StatementLBFHolt44 min
Aug 11, 4:29 PM CDTSpecial Weather StatementLBFGarfield46 min
Aug 11, 4:56 PM CDTSpecial Weather StatementLBFLogan, McPherson64 min
Aug 11, 5:02 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler14 min
Aug 11, 5:47 PM CDTSevere Thunderstorm WarningLBFMcPherson28 min
Aug 11, 6:00 PM CDTSpecial Weather StatementLBFLogan60 min
Aug 11, 6:19 PM CDTSpecial Weather StatementLBFHooker41 min
Aug 11, 6:23 PM CDTSpecial Weather StatementLBFCuster52 min
Aug 11, 6:29 PM CDTSpecial Weather StatementLBFSheridan46 min
Aug 11, 6:31 PM CDTSevere Thunderstorm WarningLBFLogan29 min
Aug 11, 6:53 PM CDTSpecial Weather StatementLBFHooker52 min
Aug 11, 6:55 PM CDTSpecial Weather StatementLBFCuster50 min
Aug 11, 6:58 PM CDTSpecial Weather StatementLBFSheridan47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.